I am 43 yrs old. I have been healthy overall till now. Last 2 months back I had severe acid reflux. During that period I had few glasses of liquor. On the next day I had very light breakfast which caused me some acidity and all of a sudden around at 11am I started to get symptoms of dizziness, short of breath and sudden pain in my chest and skipping of heart beats. I was immediately rushed to hospital where I was diagonised with PVC's. I was then given antacid and beta blocker, which reduced my PVC's
I then saw a Gastro and he found I had severe acid reflux and small Hiatel Hernia. He prescribed me Nexium 40 mg. This has helped my acid reflux.
Later few days I used to have PVC immediately after eating for around 30 mins. I then saw a cardiologist who put me on holter monitor. He found that I had around 5400 pvc in a day mostly all singles.My CT of heart and echo is very good and heart shows its perfect with 0 calcium count.
Finally doctor gave me Metaprolol 25 mg 2 times. Which is helping my PVC but I am feeling its just shadowing the symtoms (symptoms) and not fixing the root cause.
My symtoms (symptoms) currently are.
1.PVC's after eating
2. lot of weakness and fatigue through out the day
2. shortness of breath sometimes.
3. Any GERD issue aggravates my PVC
1. Can Acid/reflux and Hiatel Hernia cause damage to Vagus Nerve which is causing me the PVC's
2. Any medication to calm irratated Vagus Nerve.
3. Which doctor would be best for my problem. (Gastro, Cardio, Neuro)
WHo told you that you have a vagus nerve problem? I don't think you do. The vagus nerve SUPPRESSES cardiac function. The purpose of the vagus nerve is to slow the heart rate and drop your blood pressure in case of severe bleeding (effectively to slow the bleeding). An "irritated" vagus nerve would drop your blood pressure into the 70s and your heart rate into the 30s. When a patient has a really low heart rate (20s or 30s) you give a drug called atropine. Atropine is a vagolytic, meaning it blocks the action of the vagus nerve. Within seconds their heart rate will begin to rise if their low heart rate is comming from an area that the vagus nerve affects.
PVCs are an electrically EXCITED heart. These are caused by adrenaline, stress, caffeine, low oxygen, etc. Your vagal nerve is not the issue here.
I do not know of any relationship between GI issues and PVCs. Doesn't mean there isn't one, I just don't know of it.
A hiatel hernia can completely mimic a heart attack or heart issue with its symtoms (symptoms). In fact it is very common. PVC's are actually premature vent. contractions that are electrically based out of our bodies. Any acid in our bodies can definately irritate any of our organs causing them to act out and if over time it is not corraled erosion as with any acid will begin to occur but the doc sounds like they have you on some great meds to control the reflux. I personally do not think that it would hurt to chose a cardio doc to be on the safe side since PVC's are an issue here and then ask the heart doc if you need ot see a gastro doc . The main thing is to get the PVC's under control because they can cause a world of hurt to people mostly emotional that can cripple even the strongest person and take over their lives. Beta blockers are great for relaxing the heart and blocking out the runs of adrenaline that set these puppies off. You may want to ask the doc if an ablation is a consideration for the PVC's if they become progressive or you are having breakthroughs with the beta blockers...good luck
Hi jackiechan557, the autonomic nervous system (ANS) does influence control of heart rate. Some folks refer to this as the vagus nerve but the ANS is made up of more than just that. The sympathetic branch speeds up the heart, the parasympathetic branch slows it down.
There are a lot of folks, including myself, who report a correlation between PVCs and digestive issues/gerd/after eating.
However, the actual mechanism for a PVC comes from inside the heart itself. Nothing outside the heart can cause a PVC.
Some doctors will acknowledge a connection to digestive activities and increased palps (ectopic beats like PVCs), as it's reported often. Some folks will report a reduction in PVCs after hiatus repair. There's something to these connections but it's not a topic of study. The reason is that ectopics come from the heart itself.
There are a couple of reasons why ectopic beats like PVCs can occur. I'll stay focused on what causes most benign ectopic activity which is called "enhanced automaticity" (I suggest you google this and read up). While the vagus nerve itself cannot be causing ectopics, it's possible that when it signals a HR change that heart cells that are prone to enhanced automaticity wig out and start to fire ectopic beats like PVCs. So the ANS is still functioning as-designed, but when it does its thing these excitable heart cells do their thing. And when you eat, the ANS is active and will be sending signals to your heart.
A lot of people will tell you (including myself) that the ANS can influence ectopic activity indirectly...though it's never been proven. The bottom line though is that the real enemy here is enhanced automaticity.
When I was at the hight of my worst PVC episode I also had significant gastro issues. I went as far as to have an endoscopy and colonoscopy. That is how convinced I was there was an issue. To my utter surprise my entire GI tract was perfect. I wish I could say the same for the group of cardiac cells in my RVOT that can make my life hell-on-wheels sometimes :-)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.